Referred to rheumy

Hi have asked for referral as advised by you all and gp has agreed , she is very good and I believe that she thinks that at present the side effects of further medication may be worse or more detrimental overall than my symptoms . I am ok today after 4 really difficult days -however think it will be interesting to see what specialist says . I mentioned vit d levels but she seems to think that as taking Acdal d3 blood test won't be reliable maybe -is how I picked it up and that it is pmr/ra anyway will see what specialist says and thought I'll keep a diary of flare ups which may help decide.

GP seems to think that prednisolone is best and to increase dose then taper back down- question is I didn't increase 4 days ago when flared up and it settled in 4 days so struggling to think if should increase the minute it does flare up would it improve things more quickly ?

I must say I realise I am lucky when reading some posts on here I feel so sad for some people s situations and wish everyone all the best and hope everyone can get to the very best they can be


18 Replies

  • That's good Sue & I think she probably thought the same. At least you're on the list & hopefully you won't have a long wait. I would be guided by your GP regarding steroids. They're not something to up & down the dose of like pain relief, doing that can cause problems. Flaring regularly when uncontrolled/unmedicated can happen but you need a steady dose of steroids if you're to stand a chance of reducing inflammation. Your GP should explain to you just how they've to be taken & why.

  • Says increase to 10 mg but did this before xmas with little change so came back to 5 ! Bit diy I know !

  • If you're flaring regularly, which may be likely, it would be better to see what your GP says. It could be a better plan to increase your steroid & stay at that dose or to taper off it at small increments over a few weeks & in that case she might try to control you for the time being on anti inflammatories & pain relief. There are options for her until you start on meds for RD if it's proven. You risk adrenal crisis if you self medicate incorrectly with steroids, we've to be particularly careful when tapering from low doses.

  • Think I will try to stay on 5 mg or if increase remain on higher dose a while I have 1 mg pills too so could reduce more gradually thanks

  • If your GP wants you to reduce slowly it is ok to cut the tablets for a lower dose, just so you know. To give you some idea I take low dose long term & have reduced 3mg over 3 months as directed in the past.

  • I think she feels that due to side effects of other medication stick with pred for now and I now feel so anxious about that too - only have advice to go up to 10 mg and back down to 5 -mg pred

  • Last thing I want you to do is feel anxious. Your GP will explain how steroids work & why they need to be tapered safely & treated differently to most meds, she's the one to see for advice. If your GP said it was ok for you to go from 10mg straight down to 5mg then I take it she's fine with that but if you've decided to do that it may not be advisable to do so. How long have you been taking them?

  • March last year - she said ok to increase I said to 10 then back down to 5 (really as 20 to start then 10 then 5 when first started ) she did agree though - I think I'm anxious about any new meds as she did seem to be concerned about them - Suppose will have to see what specialist advises

  • If she agreed then obviously follow her directions. Generally though the longer the course the more careful the tapering needs to be. If the course is 3 weeks or less it's not necessary to taper. Maybe this will explain better, it's for professionals so your GP will have referred to it at some time

  • Thanks will have a look

  • Take the steriods as prescribed, they will be trying to cool down the inflammation and damage to the bone and joints.

    Good Luck


  • Will do thanks-

  • Although steroids do work very well, they are not a longer term option for most people - there are good reasons for that. Usually a steroid taper is given. You start at a higher dose of steroids and then take one less for a few days and one less...and so on. By then, most have relief from the flare and hopefully it stays away for some time. I always wage a flare as more than 75% of my body is having a hard time with movement in the joints.. they feel hot and are swollen. My main thought is finding relief from the severe symptoms. My alternative is to call my Rheumy for a kenalog shot (one time steroid shot) into the muscle on my butt/hip area. If the pain is stopping me from doing even the simplest things, then I ask for a Toradol shot ... big, big anti-inflammatory.. in the USA, they are pretty stingy with that one and usually only surgeons use it but it does have a place in the rheumatoid world for pain. The relief is usually instant if administered by IV by the surgeon but not when given as a shot in the arm as in the doctor office.. it takes at least 30 minutes to work well..the relief is short lived. It will buy a good 12 hours. It's hard on the kidneys though so your doctor will like to do that one only occasionally.

    The USA and the UK may differ in the use of steroids.. I know that our medicines are

    called different names so I always need to look the name of your medicines up and

    then find the USA version. lol.

  • You see this is why I feel that I shouldn't complain I seem to have trouble quite acutely but touch wood up to now only in one hand / foot the other maybe feeling a bit stiff but useable ! So when you say 75% I think I should just feel lucky ( though I dread any progression!) thankyou for your response - do you say touch wood in USA lol

  • Don't underestimate the power of rest with ice.. 20 mins on and then get

    it off because any longer will work against the effects of the ice.

    Some of the rubs, creams like tiger balm and bio freeze can work well

    In some cases heat works wonders. Most prefer it.

    Tens machine can do the trick if you read how to place the pads.

    Wearing compression gloves

    Music played softly calms and soothes

    Drink lots of water to stay hydrated during this time. It will make you feel better.

  • thanks for this - you must be a mind reader - my next question was going to be about whether heat or cold may help ! Also you've reminded me that doc asked if I had a splint but then that discussion got lost along the way

  • Hi sue730,

    glad to hear that your GP has agreed to refer you. Hope you get sorted one way or another soon.


    Beverley (NRAS Helpline)

  • Thankyou

You may also like...